Wisconsin, 2008Hail in Wisconsin, June 28, 2008
June 28, 2008 · NWS ARX · 19 events in 5 counties and zones
An upper level disturbance moved across southwest and central Wisconsin during the early afternoon hours on June 28th. Scattered severe thunderstorms developed and produced nickel to ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across southwest and central Wisconsin during the early afternoon hours on June 28th. Scattered severe thunderstorms developed and produced nickel to ping pong ball size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:45 AM CST, 9 hours 33 minutes earlier.
Area forecast discussion, Jun 28, 1:45 AM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SAT JUN 28 2008
.SHORT TERM...THROUGH MONDAY NIGHT
PRIMARY FORECAST CONCERNS WERE ASSOCIATED WITH RAIN CHANCES THIS
WEEKEND...ALONG WITH BRISK WINDS TODAY AND SUNDAY.
EARLY MORNING ANALYSIS HAD SURFACE LOW NEAR MANITOBA/MINNESOTA
BORDER...WITH COLD FRONT EXTENDING ACROSS EASTERN WI INTO NORTHWEST
IL. IN THE WAKE OF FRONT...DRIER AIR FILTERING IN ON WESTERLY WINDS
AS EVIDENCED BY UPSTREAM SURFACE DEW POINTS IN THE 50S. 11-3.9
MICRON SATELLITE IMAGERY AND WATER VAPOR IMAGERY SHOWED VIGOROUS MID
LEVEL CIRCULATION SITUATED NEAR DAKOTAS BORDER. RADAR MOSAIC SHOWED
SCATTERED SHOWERS ACROSS DAKOTAS ASSOCIATED WITH THIS FEATURE.
28.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS...AS WELL AS NCEP
SREF...HAD GOOD CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. AS A RESULT...THERE
WAS OVERALL HIGH CONFIDENCE IN DETAILS OF FORECAST DATA BASE. OF
SPECIAL NOTE...PROBABILISTIC DATA INDICATED THE MID LEVEL CIRCULATION
TO AFFECT THE AREA TODAY WAS AROUND 2 STANDARD DEVIATIONS BELOW
NORMAL WITH RESPECT TO 500MB HEIGHTS AND 850MB TEMPERATURES.
TODAY INTO THE EVENING...MID LEVEL CIRCULATION DROPS SOUTHEASTWARD...
TRANSITING THE FORECAST AREA DURING PEAK HEATING. THERMODYNAMIC
ENVIRONMENT APPEARS TO BE A CLASSIC SETUP FOR LOW-TOP CONVECTION...AS
SUPPORTED BY T-Q INDICES OF 18C. IN ADDITION...500MB TEMPERATURES OF
MINUS 20C SUPPORT STEEP LOW AND MID LEVEL LAPSE RATES OF 8-9C/KM. AS
A RESULT...CONVECTION ANTICIPATED TO DEVELOP BENEATH COLD POOL
ALOFT...BECOMING MOST ACTIVE DURING THE AFTERNOON AND EARLY EVENING.
BUFKIT FORECAST SOUNDINGS INDICATED A SKINNY CAPE PROFILE...WHICH
SUPPORTS POTENTIAL FOR SMALL HAIL THIS AFTERNOON AND EARLY EVENING.
DESPITE LACK OF SURFACE CONVERGENCE...500-300MB PV-ADVECTION SIGNAL
SHOULD AID IN FORCING TO TRIGGER CONVECTION. IN ADDITION...
ANOMALOUSLY COLD AIR ALOFT SUGGESTIVE OF POSSIBILITY FOR COLD AIR
FUNNELS DURING THE AFOREMENTIONED TIME PERIOD.
OVERNIGHT INTO SUNDAY...MID LEVEL CIRCULATION LIFTS ACROSS GREAT
LAKES INTO SOUTHEAST CANADA. MEANWHILE...MODELS HAVE HAD A CONSISTENT
SIGNAL OF SHORT WAVE DROPPING SOUTHWARD ACROSS THE UPPER MISSISSIPPI
VALLEY ON SUNDAY. THIS FEATURE WAS REFLECTED IN 500-300MB PV-
ADVECTION. WITH CYCLONIC FLOW...STEEP LOW LEVEL LAPSE RATES AND
T-Q INDICES OF 16C-18C...LOW-END RAIN CHANCE APPEARS WARRANTED ON
SUNDAY...AS IN CURRENT DATA BASE.
DUE TO STEEP LAPSE RATES TODAY AND AGAIN SUNDAY...BRISK WINDS
EXPECTED ACROSS THE FORECAST AREA...ESPECIALLY WIND PRONE LOCATIONS
IN SOUTHEAST MN AND NORTHEAST IOWA. NUDGED WIND GUST SPEEDS UPWARD
TODAY FOR THE AFOREMENTIONED AREAS...AS WELL AS HIGH TERRAIN OF
SOUTHWEST WI.
.LONG TERM...TUESDAY THROUGH FRIDAY
PRIMARY FORECAST CONCERN WAS ASSOCIATED WITH RAIN CHANCES DURING THE
MIDDLE PART OF THE WEEK. 28.00Z GFS AND ECMWF DETERMINISTIC MODELS
WERE IN FAIRLY GOOD AGREEMENT ON COLD FRONT DROPPING SOUTHWARD ACROSS
THE FORECAST AREA ABOUT MIDWEEK. ENSEMBLE MEAN ALSO SUPPORTED THIS
SOLUTION. THUS...FORECAST CONFIDENCE WAS FAIRLY HIGH THAT RAIN
CHANCES WARRANTED IN THIS TIME FRAME.
LOOKING TOWARD THE END OF THE WEEK...CURRENT DATA BASE WAS WEIGHTED
TOWARD DRY REGIME OF GFS. ON THE OTHER HAND...NCEP MREF AND 28.00Z
ECMWF SUGGEST RAIN CHANCES MAY BE WARRANTED ON FRIDAY...SHOULD
SURFACE FRONT LAG BACK IN CLOSER PROXIMITY TO THE FORECAST AREA.
UNTIL MODEL CONSENSUS IMPROVES...NO CHANGES WERE MADE TO THIS
PORTION OF THE EXTENDED OUTLOOK.
&&
.AVIATION...
DRY SLOT POST THE COLD FRONTAL PASSAGE HAS RESULTED IN CLEAR SKIES
ACROSS A GOOD CHUNK OF THE REGION...INCLUDING KRST/KLSE. CLOUDS WILL
RETURN LATER TODAY THOUGH...AS A 500 MB LOW MOVES ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. ADD COLD AIR ALOFT AND AFTERNOON
INSTABILITY TO THIS UPPER LEVEL FORCING...AND SCT -SHRA/TS WILL BE
POSSIBLE...FROM LATE MORNING INTO THE EVENING. CEILINGS LOOK TO
BE MOSTLY IN THE VFR RANGE...BUT A DIP INTO MVFR LOOKS POSSIBLE
LATER TONIGHT INTO SUNDAY MORNING. IN ADDITION TO THE CLOUDS AND
PCPN CHANCES...A TIGHT PRESSURE GRADIENT WILL RESULT IN GUSTY WEST
WINDS THROUGHOUT THE DAY AND NIGHT. CONDITIONS FOR SUNDAY LOOK TO
MIRROR TODAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...THOMPSON
AVIATION..........RIECK
Hazardous weather outlook, Jun 28, 4:00 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 28 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS UPPER LEVEL DISTURBANCE WILL CHURN ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY TODAY AND TONIGHT...INTERACTING WITH
UNSEASONABLY COLD AIR ALOFT. WITH WEAK INSTABILITY TO TAP INTO
ALSO...SCATTERED THUNDERSTORMS SHOULD DEVELOP...LASTING INTO
TONIGHT. THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME
STRONG TO POSSIBLY SEVERE FROM LATE THIS MORNING INTO THE EARLY
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE MORE
FAVORABLE PERIOD WOULD BE FROM 10 AM TO 7 PM.
IN ADDITION...WITH ANOMALOUSLY COLD AIR ALOFT...AND THE STRONG
DISTURBANCE...THERE IS THE POTENTIAL FOR COLD AIR FUNNEL
DEVELOPMENT. COLD AIR FUNNELS NORMALLY DO NOT REACH THE
GROUND...AND AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A
FEW MINUTES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY...BUT SEVERE WEATHER
IS NOT ANTICIPATED WITH ANY OF THIS ACTIVITY AT THIS TIME.
NEXT...SHOWER AND THUNDERSTORM CHANCES WILL RETURN FOR WEDNESDAY
INTO THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN THE SEVERE
WEATHER THREAT WITH THESE CHANCES.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...HOWEVER SOME LOCAL GROUPS MAY BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED AT THIS TIME.
RIECK
Hail, La Crosse
- When
- June 28, 11:18 AM CST
- Where
- La Crosse County, 2.04 mi ESE of Herrington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.771, -91.141
Law enforcement officials relayed a public report of quarter size hail on Breidel Coulee Road.
Hail, Vernon
- When
- June 28, 11:30 AM CST
- Where
- Vernon County, 2 mi S of Victory
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.452, -91.213
Hail, Vernon
- When
- June 28, 11:45 AM CST
- Where
- Vernon County, 0.82 mi ESE of De Soto
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.416, -91.185
A cooperative weather observer reported half inch to penny size hail near De Soto.
Hail, Monroe
- When
- June 28, 11:50 AM CST
- Where
- Monroe County, 0.24 mi S of Leon
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.877, -90.830
Hail, Vernon
- When
- June 28, 11:50 AM CST
- Where
- Vernon County, 0.93 mi ESE of De Soto
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.416, -91.182
Hail, Vernon
- When
- June 28, 11:50 AM CST
- Where
- Vernon County, 0.28 mi NE of Red Mound
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.472, -91.146
Hail, La Crosse
- When
- June 28, 11:53 AM CST
- Where
- La Crosse County, 1.14 mi NNE of Calvert
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.765, -91.211
Hail the size of quarters was reported, along with street flooding near Wal-Mart on the south side of La Crosse.
Hail, La Crosse
- When
- June 28, 11:55 AM CST
- Where
- La Crosse County, 1.9 mi SE of Calvert
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.728, -91.197
A NWS staff member reported hail between pea and quarter size along with wind gust to 30 miles per hour.
Hail, Richland
- When
- June 28, 11:57 AM CST
- Where
- Richland County, 2.74 mi ESE of Basswood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.260, -90.447
Penny sized hail was reported on State Road 80.
Hail, Richland
- When
- June 28, 12:02 PM CST
- Where
- Richland County, 3.22 mi W of Twin Bluffs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.280, -90.384
Hail, Vernon
- When
- June 28, 12:02 PM CST
- Where
- Vernon County, 0.86 mi SW of Retreat
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.443, -91.094
Hail, La Crosse
- When
- June 28, 12:10 PM CST
- Where
- La Crosse County, 2.76 mi SW of St Joseph
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.753, -91.071
Quarter sized hail was reported near the intersection of County Road M and NN.
Hail, Richland
- When
- June 28, 12:10 PM CST
- Where
- Richland County, 1.36 mi NNW of Twin Bluffs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.299, -90.326
Penny sized hail was reported near the intersection of Highways 58 and U.S. 14.
Hail, Vernon
- When
- June 28, 12:15 PM CST
- Where
- Vernon County, 2.56 mi NW of Readstown
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.480, -90.800
Hail, Vernon
- When
- June 28, 12:15 PM CST
- Where
- Vernon County, 1 mi W of Coon Vly
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.700, -91.040
Hail, Monroe
- When
- June 28, 12:17 PM CST
- Where
- Monroe County, 1.35 mi S of Tomah
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.961, -90.505
Ham radio operators estimated ping pong ball size hail south of Tomah.
Hail, Monroe
- When
- June 28, 12:33 PM CST
- Where
- Monroe County, 4.57 mi SW of Oakdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.920, -90.440
Nickel sized hail was covering the ground.
Hail, Monroe
- When
- June 28, 12:37 PM CST
- Where
- Monroe County, 0.73 mi S of Oakdale
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.959, -90.379
Pea to penny sized hail covered the ground near Oakdale.
Hail, Juneau
- When
- June 28, 12:46 PM CST
- Where
- Juneau County, 3.72 mi SW of Cutler
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.982, -90.283
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98781, 98785, 98788, 98790, 98791, 98792, 98796, 98798, 98799, 98803, 98804, 98806, 98807, 98809, 98813, 98815, 98817, 98819, 98820.